Missouri, 2026

Drought in Missouri, January 1 to 31, 2026

January 1 to 31, 2026 · NWS PAH · 4 events in 4 counties and zones

Drought conditions developed in the Ozark Foothills of Southeast Missouri early September due to a very dry August and first half of September. While conditions improved with October rainfall, D2 (Severe Drought) remained in northwestern Carter County and southwestern Ripley County through the end of the year into January.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Drought conditions developed in the Ozark Foothills of Southeast Missouri early September due to a very dry August and first half of September. While conditions improved with October rainfall, D2 (Severe Drought) remained in northwestern Carter County and southwestern Ripley County through the end of the year into January. Very dry conditions in December continued into January with monthly rainfall of 1-2 inches across Southeast Missouri. D2 drought expanded through the rest of Carter/Ripley Counties and all of Butler/Wayne Counties early January. Occurring in between the '25 and '26 growing seasons, impacts from drought in January were very limited. Drought conditions continued into February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 11:18 PM CST, 42 minutes earlier. Its key messages:

  • Temperatures at midnight will range from 30 to 35 across the Quad State for those planning to ring in the New Year.
  • Temperatures will remain near normal levels through the weekend, then a nice warm up is expected next week.
  • The forecast is trending wetter across the southern half of the Quad State Friday afternoon and evening. Areas near the Arkansas and Tennessee borders could see close to a quarter inch of rain, while the northern half of the Quad State should remain dry.
Area forecast discussion, Dec 31, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1118 PM CST Wed Dec 31 2025

.KEY MESSAGES...

- Temperatures at midnight will range from 30 to 35 across the
  Quad State for those planning to ring in the New Year.

- Temperatures will remain near normal levels through the
  weekend, then a nice warm up is expected next week.

- The forecast is trending wetter across the southern half of
  the Quad State Friday afternoon and evening. Areas near the
  Arkansas and Tennessee borders could see close to a quarter
  inch of rain, while the northern half of the Quad State should
  remain dry.

&&

.UPDATE...
Issued at 1117 PM CST Wed Dec 31 2025

Updated Aviation discussion for 06Z TAF Issuance.

&&

.DISCUSSION...
Issued at 147 PM CST Wed Dec 31 2025

Some rogue low clouds have slipped south into the I-64 corridor
and have held temperatures down this afternoon. Highs along I-64
are not likely to reach 40 degrees. However, some southwest
winds over southeast Missouri into the Purchase Area may help
that area reach into the lower 50s. The low clouds could hold
temperatures up this evening for those celebrating the New
Year.

The low clouds are not well handled by guidance, but it sure
looks like they will linger through much of the evening, if not
through the night. Guidance does bring a band of low clouds
behind a cold front moving south through the Quad State late
tonight into Thursday morning. Low temperatures tonight may be
warmer in the north and cooler in the south where better
radiational cooling is expected. Lows will generally be in the
upper 20s to lower 30s.

With persistent northwest flow aloft and surface high pressure
in control, temperatures across the Quad State will march in
place near normal levels through Sunday. South winds will kick
in on Monday, as heights aloft rise. Temperatures will finally
climb into the 50s Monday, with most of the region seeing high
temperatures in the middle 50s through next Wednesday. The 12Z
ensembles indicate a near certainty of the entire Quad State
seeing at least the 50s all 3 days. Tuesday will be the warmest
day with the NBM indicating highs in the lower 60s over the
southwest half of the region.

The 12Z ensembles for Friday's potential rain event are now
farther north and wetter. The chance of measurable rain over
the southern half of the Quad State ranges from 20-70% with the
best chances along the Arkansas and Tennessee borders. Likewise,
the QPF has increased and there is now at least a 50% chance of
a tenth of an inch or more in the far south where the latest
NBM now has around a quarter inch. This system isn't over land,
yet, so the latitudinal fluctuations may continue for another 24
hours before models really lock onto the precise path.

Warm advection early next week will mostly be unsuccessful in
producing any precipitation across the Quad State. However, the
ensembles do indicate a low chance of some light precipitation,
mainly over the southeastern half of the region Tuesday night
into Wednesday. Toward the end of next week, we will be under a
rather energetic southwest flow aloft, which should eventually
lead to at least one good chance of thunderstorms with substantial
rainfall.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1117 PM CST Wed Dec 31 2025

MVFR cigs will slowly drift into the northern/northeastern
portions of the Quad State early this morning. Cloud heights
bottom out during the day around 1500-2000ft, then thin out
later in the day. High clouds move in from the southwest late in
the forecast period. Winds will be light throughout the TAF
period. KMVN may briefly drop to MVFR cigs before clouds move in
over the next few hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...ATL
DISCUSSION...Prev Fcstr
AVIATION...ATL
Hazardous weather outlook, Dec 31, 1:48 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
148 PM CST Wed Dec 31 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
148 PM CST Wed Dec 31 2025 /248 PM EST Wed Dec 31 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Carter

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Ripley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Drought Monitor
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Wayne

When
January 4, 6:00 AM CST to January 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Drought, Butler

When
January 4, 6:00 AM CST to January 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2026Every state in 2026This day in weather historyWarnings in Missouri, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311249, 1311250, 1311251, 1311252.